Add-on anifrolumab for residual mucocutaneous and systemic manifestations during cyclophosphamide therapy in severe neuropsychiatric lupus: a case report.
Mariko Hoshino, Toshihiko Shiga, Yumi Morimoto, Jinhai Li, Yuji Nozaki, Koji Kinoshita, Shinya Rai
{"title":"Add-on anifrolumab for residual mucocutaneous and systemic manifestations during cyclophosphamide therapy in severe neuropsychiatric lupus: a case report.","authors":"Mariko Hoshino, Toshihiko Shiga, Yumi Morimoto, Jinhai Li, Yuji Nozaki, Koji Kinoshita, Shinya Rai","doi":"10.1093/mrcr/rxag092","DOIUrl":null,"url":null,"abstract":"<p><p>A 29-year-old woman presented with fever, malar rash, and alopecia. Laboratory evaluation demonstrated a high-titre antinuclear antibody of 1:5120, hypocomplementaemia, and positivity for anti-double-stranded DNA and anti-Smith antibodies, leading to a diagnosis of systemic lupus erythematosus (SLE). During the clinical course, she developed progressive peripheral neuropathy with inability to walk. Intravenous methylprednisolone pulse therapy and intravenous immunoglobulin were administered, but neurological improvement was limited, and intravenous cyclophosphamide (IVCY) therapy was initiated. Subsequently, she developed central nervous system manifestations of neuropsychiatric SLE and received an additional course of intravenous methylprednisolone. Central nervous system manifestations gradually improved during ongoing IVCY therapy; however, fever, rash, and alopecia persisted at the time of transfer to our hospital. Because fever persisted despite antibiotic therapy and mucocutaneous manifestations and hypocomplementaemia progressively worsened, residual SLE activity was considered clinically relevant. Anifrolumab (ANF) was initiated on hospital Day 28, coinciding with completion of antibiotic therapy. Fever resolved the following day, while the mucocutaneous manifestations and hypocomplementaemia subsequently showed gradual and sustained improvement. No serious infectious or other adverse events were observed after ANF initiation during ongoing IVCY therapy. Reports describing add-on ANF during ongoing IVCY therapy for severe SLE are extremely limited. This case highlights the potential role of ANF as an adjunctive therapy for persistent systemic and mucocutaneous manifestations suggestive of interferon-associated disease activity during ongoing cyclophosphamide-based intensive immunosuppressive treatment.</p>","PeriodicalId":94146,"journal":{"name":"Modern rheumatology case reports","volume":" ","pages":""},"PeriodicalIF":0.9000,"publicationDate":"2026-06-29","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Modern rheumatology case reports","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.1093/mrcr/rxag092","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"Q4","JCRName":"RHEUMATOLOGY","Score":null,"Total":0}
引用次数: 0
Abstract
A 29-year-old woman presented with fever, malar rash, and alopecia. Laboratory evaluation demonstrated a high-titre antinuclear antibody of 1:5120, hypocomplementaemia, and positivity for anti-double-stranded DNA and anti-Smith antibodies, leading to a diagnosis of systemic lupus erythematosus (SLE). During the clinical course, she developed progressive peripheral neuropathy with inability to walk. Intravenous methylprednisolone pulse therapy and intravenous immunoglobulin were administered, but neurological improvement was limited, and intravenous cyclophosphamide (IVCY) therapy was initiated. Subsequently, she developed central nervous system manifestations of neuropsychiatric SLE and received an additional course of intravenous methylprednisolone. Central nervous system manifestations gradually improved during ongoing IVCY therapy; however, fever, rash, and alopecia persisted at the time of transfer to our hospital. Because fever persisted despite antibiotic therapy and mucocutaneous manifestations and hypocomplementaemia progressively worsened, residual SLE activity was considered clinically relevant. Anifrolumab (ANF) was initiated on hospital Day 28, coinciding with completion of antibiotic therapy. Fever resolved the following day, while the mucocutaneous manifestations and hypocomplementaemia subsequently showed gradual and sustained improvement. No serious infectious or other adverse events were observed after ANF initiation during ongoing IVCY therapy. Reports describing add-on ANF during ongoing IVCY therapy for severe SLE are extremely limited. This case highlights the potential role of ANF as an adjunctive therapy for persistent systemic and mucocutaneous manifestations suggestive of interferon-associated disease activity during ongoing cyclophosphamide-based intensive immunosuppressive treatment.